Call Today: (863) 658-0495

Teens and Valium Abuse: Is Your Medicine Cabinet Your Teen’s Supplier?

Teen looking in a medicine cabinet

Millions of teens experiment with medications that were not prescribed to them by a physician. Many of these drugs were found in a drawer or medicine cabinet in their own homes. Valium is a common choice for curious teens; almost 23.5 million Americans have used tranquilizers like Valium for nonmedical reasons sometime in their lives.

Why Valium Misuse Is Hazardous

Valium is the brand name for diazepam, which is part of the class of medications known as benzodiazepines. They are frequently prescribed by doctors for conditions such as anxiety, insomnia and panic attacks or to prevent muscle spasms, seizures or convulsions.

Valium works by heightening the effects of a neurotransmitter that inhibits brain activity. Some people who regularly use Valium note that it makes them feel like their brain is wrapped in cotton all the time. The drug can be addictive because of its euphoric effects, and people who misuse the drug often neglect other activities. However, the drug can also produce unwanted side effects such as:

  • Headaches
  • Tremors
  • Confusion
  • Impaired memory
  • Impaired judgment
  • Irritability
  • Depression
  • Lowered inhibitions

The drug can become lethal or even fatal if mixed with alcohol or another depressant. In these cases, respiration can become suppressed, which can lead to severe brain damage or death if medical help is not administered immediately.

Perhaps the worst aspect of teen Valium misuse is that many adolescents don’t understand the potential dangers of the drug. One study in U.S. Pharmacist found that 1 out of every 3 teens was not ashamed of using illicit drugs such as Valium, and 21 percent didn’t think that their parents would care if they were caught using the substance.

Identifying Teen Valium Misuse

Angry dad and teen

Parents taking Valium under a doctor’s care should remain vigilant for signs of misuse by their teenaged children. These signs include:

  • Hygiene or appearance neglect
  • Rapid eye movement
  • Unexplained drowsiness
  • Excessive sleeping
  • Slowed breathing
  • Sluggish movements or slurred speech
  • Confusion
  • Sudden ill-tempered behavior
  • Loss of appetite
  • Loss of coordination

The Dangers of Valium Detox

Teens who have been misusing Valium for some time should not attempt to undergo a self-administered detoxification process at home. Detoxing without the help of medical professionals can lead to health complications. These include rapid heart rate or blood pressure, panic attacks, tremors and seizures.

Instead, detox should be conducted at a professionally staffed medical or drug rehabilitation facility. Many of these treatment programs for teens can facilitate detoxification by using other medications such as phenobarbital or a different type of benzodiazepine.

Protecting Your Family from Valium Misuse

Of course, the best way to combat Valium addiction is to prevent it from happening in the first place. If you take Valium for medical reasons, it’s important to keep your medication in a secure spot and be aware of the number of pills you have. After all, while you can’t protect your teen from every potential encounter with illicit drugs, you can control access to Valium and other medications inside your own home.

If you’re worried that your teen may be misusing Valium, contact Next Generation Village for information on detoxification and treatment options.

Share This:

We Heal Families Every Day. Let Us Help Yours.

We provide your child with care during their journey to recovery.

We are here to help 24/7 (863) 658-0495